Georgia, 2008

Hail and Damaging Winds in Georgia, June 15, 2008

June 15, 2008 · NWS FFC · 8 events in 7 counties and zones

An upper-level low was intensifying over the northeast United States and beginning to dig southward into the mid-Atlantic. High pressure aloft was located over the southwestern United States.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$6,000
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FFC wrote it up.

An upper-level low was intensifying over the northeast United States and beginning to dig southward into the mid-Atlantic. High pressure aloft was located over the southwestern United States. This resulted in an increasingly active northwest flow aloft over the southeast United States. A weak front was draped across central Georgia and served as a focusing mechanism for afternoon thunderstorms, a few of which approached severe limits. As the evening progressed the coverage of the thunderstorms increased across east and central Georgia. The activity lingered into the early morning hours of the 16th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before the first event at Jun 15, 2:35 PM EST, 50 minutes earlier.

Area forecast discussion, Jun 15, 2:35 PM EST, 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
335 PM EDT SUN JUN 15 2008

.SHORT TERM /TONIGHT THROUGH TUESDAY NIGHT/...
WEAK BOUNDARY REMAINS ACROSS CENTRAL GEORGIA THIS AFTERNOON. THIS
BOUNDARY IS EXPECTED TO CONTINUE SLOWLY SINKING SOUTH AND DISSIPATING
OVER NIGHT...BUT ENOUGH MOISTURE REMAINS IN PLACE OVER THE REGION FOR
ISOLATED CONVECTION THIS EVENING...SCATTERED IN THE FAR SOUTHERN
REACHES OF THE FORECAST AREA. WITH THE REMAINS OF THIS BOUNDARY
EXPECTED TO BE IN THE VICINITY...ISOLATED TO SCATTERED CONVECTION IS
POSSIBLE AGAIN MONDAY IN CENTRAL GEORGIA. PERSISTENT NORTHWESTERLY
UPPER FLOW WILL HELP PUSH ANOTHER FRONTAL BOUNDARY INTO NORTH GEORGIA
LATE MONDAY AND INTO CENTRAL GEORGIA TUESDAY. WITH LIMITED MOISTURE
AVAILABLE AND NO DISTINCT UPPER LEVEL FORCING ACCOMPANYING THE
FRONT...ANY SHOWERS OR THUNDERSTORMS SHOULD REMAIN ISOLATED TO
SCATTERED IN COVERAGE.

.LONG TERM /WEDNESDAY THROUGH SUNDAY/...
THE LARGE SCALE UPPER LEVEL PATTERN REMAINS BASICALLY UNCHANGED
THROUGH THE EXTENDED FORECAST PERIOD WITH A PERSISTENT UPPER RIDGE
OVER THE ROCKIES AND TROUGH ALONG THE EAST COAST. THIS KEEPS GEORGIA
UNDER A NORTHWESTERLY UPPER FLOW. MODELS DO NOT HIGHLIGHT ANY
SIGNIFICANT WAVES MOVING THROUGH THIS FLOW INTO THE REGION...SO IT IS
HARD TO PINPOINT ANY BEST DAY FOR PRECIPITATION...BUT DIURNAL
CONVECTION WILL BE A POSSIBILITY JUST ABOUT ANY DAY.

&&

.PRELIMINARY POINT TEMPS/POPS...
ATHENS          65  91  66  89  62 /  10   5  10  10   5
ATLANTA         69  90  70  87  62 /  10   5  10  10   5
BLAIRSVILLE     60  86  62  82  54 /  10   5  20  10  10
CARTERSVILLE    63  90  65  86  54 /  10   5  20  10  10
COLUMBUS        70  92  70  91  67 /  20  10  10  20   5
GAINESVILLE     67  89  68  87  61 /  10   5  20  10  10
MACON           68  92  69  95  65 /  20  20  10  20   5
ROME            65  92  65  88  59 /  10   5  20  10  10
PEACHTREE CITY  64  90  65  89  57 /  10   5  10  10   5
VIDALIA         70  91  70  94  67 /  50  30  20  20   5

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

20

In the hours before

Special weather statement, Jun 15, 2:47 PM EST, 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
347 PM EDT SUN JUN 15 2008

GAZ110-152015-
347 PM EDT SUN JUN 15 2008

...SIGNIFICANT WEATHER ALERT FOR PEA SIZED HAIL AND 40 MPH WINDS IN
TELFAIR COUNTY UNTIL 415 PM EDT...

AT 344 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER CHINA HILL...MOVING SOUTHWEST AT 4 MPH.

THIS STORM HAS THE POTENTIAL TO PRODUCE PEA SIZED HAIL...FREQUENT
CLOUD TO GROUND LIGHTNING AND WIND GUSTS TO 40 MPH AS IT MOVES ACROSS
TELFAIR COUNTY THROUGH 415 PM EDT. SOME LOCATIONS IN THE PATH OF THIS
STORM INCLUDE CHINA HILL. BRIEF HEAVY DOWNPOURS WILL CAUSE PONDING OF
WATER ON ROADWAYS.

The radar

The Atlanta radar (KFFC), 114 km away, was scanning. The volume nearest the first event began at 20:24 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind, 4 hail. Local standard time, as filed.

Thunderstorm Wind, Marion

When
June 15, 3:25 PM EST to 3:31 PM EST
Where
Marion County, 3 mi WNW of Buena Vista to 3 mi WSW of Buena Vista
Measured
37 kt (43 mph) estimated gust
Property damage
$1,000
Reported by
County Official
Coordinates
32.337, -84.567

The Marion County 911 Center reported that three trees down on Georgia Highway 26 west of Buena Vista and one tree was down on Georgia Highway 137, also west of Buena Vista. Both roads were blocked from the downed trees. The public observed pea-sized hail near Berginville, west-southwest of Buena Vista.

Hail, Muscogee

When
June 15, 5:20 PM EST to 5:25 PM EST
Where
Muscogee County, 3 mi ESE of Columbus to 5 mi SE of Columbus
Measured
0.88 in hail
Reported by
Public
Coordinates
32.463, -84.922

The public observed penny to nickel-sized hail on the east and southeast side of Columbus.

Hail, Hancock

When
June 15, 8:00 PM EST to 8:10 PM EST
Where
Hancock County, 2 mi N of Linton to 4 mi NNE of Linton
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
33.149, -83.000

A Hancock County Sheriff's Deputy observed quarter-sized hail in the southern part of Hancock county, north of Linton.

Thunderstorm Wind, Laurens

When
June 15, 8:15 PM EST to 8:20 PM EST
Where
Laurens County, Dublin to 6 mi SSW of Dublin
Measured
43 kt (49 mph) estimated gust
Property damage
$2,000
Reported by
County Official
Coordinates
32.530, -82.900

The Laurens County 911 Center reported that three, possibly more, power lines were down on U.S. Highway 441 south of Dublin. This rendered several traffic signals being out of service.

Hail, Laurens

When
June 15, 8:39 PM EST to 8:44 PM EST
Where
Laurens County, 1 mi WNW of Rentz to 1 mi WSW of Rentz
Measured
0.75 in hail
Reported by
County Official
Coordinates
32.386, -82.996

The Laurens County 911 Center relayed a report of penny-sized hail west of Rentz.

Hail, Baldwin

When
June 15, 9:13 PM EST to 9:15 PM EST
Where
Baldwin County, 3 mi N of Milledgeville to 2 mi N of Milledgeville
Measured
0.88 in hail
Reported by
Public
Coordinates
33.123, -83.230

The public observed penny to nickel-sized hail in northern Baldwin county.

Thunderstorm Wind, Madison

When
June 15, 10:13 PM EST to 10:15 PM EST
Where
Madison County, 3 mi NNE of Danielsville to 1 mi N of Danielsville
Measured
37 kt (43 mph) estimated gust
Property damage
$1,000
Reported by
Public
Coordinates
34.160, -83.200

The public reported that three trees and several tree limbs were down in a pasture near Danielsville.

Thunderstorm Wind, Jackson

When
June 15, 11:20 PM EST to 11:25 PM EST
Where
Jackson County, Jefferson to 2 mi SW of Arcade
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
Public
Coordinates
34.120, -83.570

The public reported that thunderstorm winds blew down several trees between Jefferson and Arcade near the intersection of U.S. Highway 129 and Georgia Highway 355.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2008Every state in 2008This day in weather historyWarnings in Georgia, June 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 114627, 114628, 114629, 114631, 114632, 120650, 114916, 114921.